Utah, 2021

Debris Flow and Damaging Wind in Utah, August 26, 2021

August 26, 2021 · NWS GJT · 2 events in 2 counties and zones

A shortwave trough progressed across the region as subtropical moisture streamed in from the south. As a result, scattered showers and thunderstorms developed across eastern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A shortwave trough progressed across the region as subtropical moisture streamed in from the south. As a result, scattered showers and thunderstorms developed across eastern Utah. Moderate instability produced some stronger thunderstorms that generated severe wind gusts as well as heavy rain which led to isolated debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 12:59 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 26, 12:59 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
159 PM MDT Thu Aug 26 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 159 PM MDT Thu Aug 26 2021

Scattered showers and thunderstorms have developed as expected
across the region today with the second round of convection
already developing to our west with the latest scans. Storm motion
has been quick as the trough lifts overhead with activity trekking
across at 40+ mph. Wind gusts have generally been in the 30 to 40
mph range though there have been isolated gusts over 50 mph.
Lightning has also been frequent with storms. Given the quick
storm motion and dry lower levels, rainfall hasn't been as big of
a concern thus far with activity generally producing a few
hundredths of an inch before departing a location. We will
continue to remain vigilant over our susceptible burn scars
through the evening as the atmosphere gradually saturates. The
aforementioned second cluster of convection will pass across into
the evening hours before diminishing overnight. Clouds will
diminish into the morning hours as drier air infiltrates the
region. Low temperatures tonight will trend a few degrees cooler
in the wake of the trough and in response to clearing skies.

A secondary shortwave within the parent upper level trough will
progress across the Northern Rockies on Friday. The southwest
gradient will tighten aloft over the northern tier of the forecast
area with breezy conditions developing in the afternoon.
Conditions will dry out with surface dewpoints running 10 to 15
degrees below today's readings. As a result of the drier and
breezier conditions, issued a Fire Weather Watch for portions of
northwest Colorado for Friday afternoon and evening. The remainder
of the forecast area will stay dry, though residual moisture
paired with daytime heating and orographic lift will lead to
isolated showers and thunderstorms over primarily the San Juan
Mountains tomorrow afternoon. Temperatures will continue to run
above normal both during the day and at night.

.LONG TERM...(Saturday through Thursday)
Issued at 159 PM MDT Thu Aug 26 2021

A trough of low pressure is expected to move through the northern
Rockies on Saturday, placing eastern Utah and western Colorado under
mainly zonal flow. The base of the trough looks to swing across far
northeast Utah and northwest Colorado, tightening the pressure
gradient a bit and leading to potentially elevated critical fire
weather conditions. At the same time, the cold front associated with
this upper level trough is forecast to stretch from Minnesota to
eastern Arizona, and clip the southeastern portion of the CWA. As
such, the central and southern Divide mountains, and the San Juans,
will see the potential for some showers and storms on Saturday
afternoon. The trough moves off to the east by Sunday, relaxing the
pressure gradient and keeping drier air around for areas north of
the San Juans. Better moisture is expected to hang around in the
Four Corners region and along the southern San Juans, leading to
another day of afternoon showers and storms firing off the higher
terrain. Temperatures are expected to run a few degrees above normal
through this period.

Things get a bit more interesting for the upcoming workweek. While
Monday and Tuesday are expected to be much the same as Saturday
and Sunday, with above average temperatures and sunny skies for
most of eastern Utah and western Colorado, two tropical systems
start to influence the overall pattern, and a deep trough begins
to form along the Pacific Northwest coast. As the tropical system
in the Gulf of Mexico moves inland up the Mississippi and Ohio
River valleys, a shortwave ridge of high pressure develops over
the middle of the country. A trough to the west and a ridge to the
east of the CWA is a classic monsoonal pattern, which would be
worth watching in and of itself, but what makes this pattern more
interesting is the second tropical system mentioned above. This
system is forecast to move up the Baja Peninsula and could give a
boost of tropical moisture to the monsoonal flow. Ensembles are in
pretty good agreement up to Wednesday on the overall development
of the pattern, though discrepancies do crop up at the end of the
long term period. However, overall the models do seem to be in
good agreement at this point that moisture will begin pushing into
eastern Utah and western Colorado by Wednesday afternoon, with
PWAT values forecast to be around an inch. So, for the weekend and
into early next week, things will be generally quiet with above
average temperatures, but from mid-week onward, conditions get
more unsettled and temperatures cool off in response. Plenty of
time yet to work out the details of this pattern and increase
confidence on the forecast for next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1140 AM MDT Thu Aug 26 2021

Showers and thunderstorms continue to move through at this hour,
although for sites north of I-70, activity is diminishing. For TAF
sites south of I-70, expect a few more rounds of storms before
activity diminishes for a few hours. Showers and storms are
expected to pick up again, from west to east, around 00z. Storms
will be capable of producing gusty, erratic winds, moderate to
heavy rain, and lightning. Once this second round of storms pass
through by 06z, conditions will begin to improve, with skies
clearing. VFR conditions are expected to prevail for the next 24
hours.

&&

.FIRE WEATHER...
Issued at 159 PM MDT Thu Aug 26 2021

A weak disturbance will move across the northern Rockies on Friday
which will increase the southwest gradient and may bring critical
fire weather conditions across the northern zones through early
evening. Went ahead and issued a Fire Weather Watch for Fire Zone
200 where fuels are critical and the strongest gusts are forecast
to occur. However, humidities are still borderline in the wake of
today's system so confidence was not high enough to opt for a
warning at this time. Localized critical fire weather conditions
are possible across the north again on Saturday before the
gradient aloft weakens on Sunday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday afternoon through Friday evening
     for COZ200.

UT...None.
&&

SHORT TERM...MMS
LONG TERM...BGB
AVIATION...BGB
FIRE WEATHER...MMS
Hazardous weather outlook, Aug 26, 3:01 AM MST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
401 AM MDT Thu Aug 26 2021

COZ001>014-017>023-UTZ022>025-027>029-271015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
401 AM MDT Thu Aug 26 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and storms are expected today. They will be
capable of producing strong wind and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critical fire weather conditions could return to northwest
Colorado on Friday. Models are hinting at a potential northward
return of moisture by next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 26, 1:42 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
242 PM MDT Thu Aug 26 2021

UTZ023-024-262115-
Eastern Uinta Basin UT-Eastern Uinta Mountains UT-
242 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of west central Uintah
County through 315 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Duchesne, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roosevelt, Fort Duchesne and Ballard.

This includes U.S. Highway 40 in Utah between mile markers 116 and
137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4030 10957 4024 10992 4027 10998 4036 10998
      4052 10966
TIME...MOT...LOC 2042Z 252DEG 18KT 4030 10993

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ERW
Special weather statement, Aug 26, 2:41 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
341 PM MDT Thu Aug 26 2021

COZ001>003-262215-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
341 PM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of south central Moffat
and northwestern Rio Blanco Counties through 415 PM MDT...

At 340 PM MDT, Doppler radar was tracking multiple thunderstorms
near Rangely, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Massadona and Elk Springs.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 16 and 50.
 Colorado 64 near mile marker 17, and between mile markers 24 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4009 10884 4022 10887 4033 10857 4044 10846
      4046 10814 4015 10811
TIME...MOT...LOC 2140Z 258DEG 20KT 4016 10869

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ERW
Special weather statement, Aug 26, 3:02 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
402 PM MDT Thu Aug 26 2021

COZ002-013-262230-
Flat Tops CO-Central Yampa River Basin CO-
402 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of south central Moffat
County through 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Meeker, or 34 miles southwest of Craig, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Moffat County.

This includes U.S. Highway 40 in Colorado between mile markers 62 and
63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4024 10819 4029 10824 4035 10827 4052 10804
      4030 10784
TIME...MOT...LOC 2201Z 245DEG 20KT 4032 10816

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ERW
Special weather statement, Aug 26, 3:16 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
416 PM MDT Thu Aug 26 2021

COZ001-UTZ023-024-262245-
Lower Yampa River Basin CO-Eastern Uinta Basin UT-
Eastern Uinta Mountains UT-
416 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southwestern Moffat
and east central Uintah Counties through 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Dinosaur, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Moffat
and east central Uintah Counties.

This includes U.S. Highway 40 in Utah between mile markers 168 and
172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4027 10916 4040 10925 4061 10887 4034 10869
TIME...MOT...LOC 2216Z 246DEG 23KT 4036 10914

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ERW
Special weather statement, Aug 26, 3:16 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
416 PM MDT Thu Aug 26 2021

UTZ027-029-262245-
Arches/Grand Flat UT-Canyonlands/Natural Bridges UT-
416 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of north central San
Juan and southwestern Grand Counties through 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Canyonlands National Park, or 25 miles west of
Moab, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Canyonlands National Park and Dead Horse Point State Park.

This includes Utah 313 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3858 11006 3859 11000 3862 11004 3866 11006
      3874 10985 3834 10962 3820 10990 3822 10992
      3823 10989 3832 10996 3835 10994 3839 10998
      3839 11003 3842 11001 3846 11004 3845 11002
      3848 11000 3851 11005 3852 10999 3856 10999
TIME...MOT...LOC 2216Z 242DEG 21KT 3850 11002

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TGR
Local storm report, Aug 26, 3:28 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             12 SW JUNIPER SPRINGS   40.31N 108.12W
08/26/2021  M0.25 INCH       MOFFAT             CO   PUBLIC

            0.14 INCHES OF RAIN FELL WITH THE STORM.

&&

The radar

The Grand Junction radar (KGJX), 137 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Grand

When
August 26, 3:29 PM MST
Where
Grand County, 1.38 mi S of (Cny)canyonlands Fld
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.750, -109.750

A peak wind gust of 62 MPH was measured by the automated weather station at the Canyonlands Field Airport.

Debris Flow, San Juan

When
August 26, 5:00 PM MST
Where
San Juan County, 5.53 mi S of Grand Co Arpt to 5.52 mi S of Grand Co Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.400, -109.450

Water and rock flowed across Utah Highway 191 at mile marker 110 near Hole in the Rock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970669, 970670.